Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2001, 3:31 PM MDT for Sherman County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 3:31 PM MDT (21:31 UTC)
- Expired
- Apr 20, 2001, 4:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 3:36 PM MDT | Thunderstorm Wind 54 M | Goodland Arpt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3264 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 202131 SVRGLD KSC181-202230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 331 PM MDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 430 PM MDT * AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF GOODLAND...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDSON AT 340 PM MDT HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. $$ LAT...LON 3928 10188 3915 10171 3946 10139 3955 10157 LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 PM MDT, 21 minutes earlier.
Area forecast discussion, Apr 20, 3:10 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT FRI APR 20 2001 CHALLENGES ARE MANY WITH THIS PACKAGE. THE GREATEST OF WHICH IS THE TRACK OF THE LOW ON SUN. WILL IT BE SOUTH OF OR OVER OR SLIGHTLY NORTH OF CWA. HAVE GONE WITH ETA. IT TAKE LOW SOUTH OF CWA AND PULLS CWA INTO COLD AIR AS OF LATE SAT AFTERNOON INTO THE NIGHT AND KEEPS IT THERE. AVN LOW PLACEMENT SLIGHTLY NORTH AND KEEPS CWA IN WARM AND DRIER AIR UNTIL LATE SUN NIGHT. NGM LEANS SLIGHTLY TOWARD ETA. MAJOR DIFFERENCE WRT SUN WX IF AVN IS CORRECT. CURRENTLY LOTS OF ACTION WITH HIGH WIND WARNING NOW IN WEST AND SEVERE TSRA BOX JUST ISSUED FOR EAST. WILL GO WITH SCATTERED TSRAS IN NW THROUGH NE OF CWA THIS EVENING. LOW IN NC CO MOVES RAPIDLY TO NE AND MUCH OUT OF THE AREA BY LATE TONIGHT. CLEARING LATE TONIGHT THROUGHOUT. SAT COLD FRONT MOVES ACROSS AREA LATE IN PM AND INTO EVENING. LOW BEGINS TO DEEPEN RAPIDLY IN S CO LATE IN DAY. THUNDERSTORMS POSSIBLE EVERYWHERE LATE. DURING NIGHT LOW LEVELS COOL CONSIDERABLY EARLY BUT LOTS OF UVV AGAIN AND MOD-HIGH POPS. SNOW MIXES WITH RAIN IN CO AREAS. LOW CONTINUES TO DEEPEN SUN AS IT MOVES SLOWLY NE ACROSS CEN KS. WINDY CONDITIONS WITH CHILLY NORTH WINDS OVER ALL OF CWA. POPS HIGH WITH RAIN LIKELY OVER CWA WITH THUNDERSTORMS ALSO POSSIBLE IN KS AND NEB. UPPER LOW APPROACHES GLD AREA LATE SUN NIGHT FROM SW. CURRENTLY PROGGED TO GO OVERHEAD EARLY MON MORNING. TSRAS POSSIBLE THROUGHOUT NIGHT WITH THUNDERSNOW OBVIOUSLY POSSIBLE. WILL GO WITH JUST SNOW IN CO COUNTIES SUN NIGHT WITH ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE. WITH GROUND WARM WILL MELT FAST. BUT COULD EFFECT TRAVEL WX CONSIDERABLY...ESPECIALLY DURING SUN NIGHT. MORE LATER ON THIS POSS. LITTLE CHANGE IN EXTENDED. MON PRECIP ENDS BY LATE AFTERNOON. COOL AND DRY TUES THEN WARMUP (BUT DRY) BEGINS. HAVE ADDED FRI WITH SLIGHT CHANCE TSRAS AS WARMUP CONTIN4UES. .GLD...HIGH WIND WARNING FOR YUMA...KIT CARSON...AND CHEYENNE COUNTIES IN CO UNTIL 5 PM MDT. RJC
In the hours before
Special weather statement, Apr 20, 11:03 AM MDT, 4 hours 28 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT FRI APR 20 2001 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED EAST OF A STRATTON NEBRASKA TO QUINTER KANSAS LINE THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM WILL MOVE EAST OF THE ROCKIES THIS AFTERNOON. CONDITIONS WILL BE MOSTLY DRY...WARM AND WINDY ACROSS THE WESTERN SECTIONS OF THE TRI-STATE REGION. A STRONG CAP EXISTS ACROSS THE MAJORITY OF THE REGION AND WILL PREVENT STORMS FROM FORMING. HOWEVER...A FRONTAL BOUNDARY DRAPED ACROSS THE FORECAST AREA WILL MOVE INTO THE EASTERN PORTIONS OF THE AREA. THIS WILL PROVIDE A SURFACE FOCUS FOR STORM INITIATION. DEWPOINTS EAST AND NORTH OF THE FRONT ARE IN THE 50S AND WILL PROVIDE AN ADDITIONAL ELEMENT THAT WILL AID IN THE FORMATION OF THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCKHART
Special weather statement, Apr 20, 3:00 PM MDT, 31 minutes before
KSZ003-004-015-016-NEZ081-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI APR 20 2001 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA... COUNTIES INCLUDED IN THE WATCH ARE RED WILLOW IN SOUTHWEST NEBRASKA...AND DECATUR...NORTON...SHERIDAN AND GRAHAM IN NORTHWEST KANSAS. SCATTERED THUNDERSTORMS WILL MOVE IN FROM THE WEST LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE ACROSS THE WATCH AREA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. BE ALERT AND READY TO TAKE ACTION WHEN THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR POSSIBLE WARNINGS AND STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. O$$ BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Apr 20, 3:51 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 54 min |
| Apr 20, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| Apr 20, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Sheridan, Thomas | 62 min |
| Apr 20, 4:50 PM MDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 55 min |
| Apr 20, 5:58 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.